Relapsing hypoglycemia associated with hypocarnitinemia following treatment with cefcapene pivoxil in an elderly man

Shogo Hanai, Mitsunaga Iwata, Teruhiko Terasawa

Research output: Contribution to journalArticle

Abstract

Pivoxil-containing cephalosporins can result in symptomatic hypocarnitinemia in children. We herein report a case of an 85-year-old man at risk of carnitine deficiency who developed relapsing symptomatic hypoglycemia after treatment with cefcapene pivoxil for urinary tract infection. On admission, laboratory tests showed low blood carnitine concentrations with low normal blood ketone levels. The patient was successfully treated by the oral administration of levocarnitine and dietary modification, including aggressive consumption of meat and dairy products, and remained symptom-free for nine months after the correction of carnitine concentrations. Healthcare providers should be cautious when prescribing pivoxil-containing antimicrobials to patients at high risk of hypocarnitinemia.

Original languageEnglish
Pages (from-to)2891-2894
Number of pages4
JournalInternal Medicine
Volume58
Issue number19
DOIs
Publication statusPublished - 01-01-2019

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Internal Medicine

Cite this